What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 11:48 AM CST, 12 minutes earlier. Its key messages:
- Strong northwest winds today. Gusts to 60 MPH are possible, mainly near and north of Highway 92. A High Wind Warning is in effect for these areas.
- Light rain showers today. Most areas will not see measurable rain.
- Severe thunderstorms are possible on both Sunday and Monday.
Area forecast discussion, May 16, 11:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1248 PM CDT Fri May 16 2025
.KEY MESSAGES...
- Strong northwest winds today. Gusts to 60 MPH are possible,
mainly near and north of Highway 92. A High Wind Warning is in
effect for these areas.
- Light rain showers today. Most areas will not see measurable
rain.
- Severe thunderstorms are possible on both Sunday and Monday.
&&
.DISCUSSION...
Issued at 414 AM CDT Fri May 16 2025
Currently, a band of sprinkles stretches from northwest Kansas
into central Nebraska. This band will continue eastward into the
morning hours, but measurable precipitation is unlikely.
A strong upper low passing to our north will push gusty
northwest winds into the area today. The ECMWF/EPS have
consistently shown wind gusts approaching/exceeding high-wind
criteria (50kts...58 mph) for several runs. Forecast gusts from
the high=resolution CAMs aren't quite as optimistic, but
HRRR/RAP forecast soundings still indicate deep mixing with
wind speeds at or above 50 kt at the top of the mixed layer.
Additionally, some light rain showers are expected to push into
northern parts of the area late this morning into the afternoon,
potentially providing additional enhancement for winds. All this
being considered, a High Wind Warning was issued for the areas
that are most likely to see severe (58 MPH+) gusts. The rest of
the area will be quite windy as well, with sustained wind speeds
ranging from 25-40 MPH and gusts of 40-55 MPH (highest north).
These winds, combined with with humidity in the 20-25 percent
range, will also result in near-critical fire weather
conditions, mainly for southern portions of the area where they
see the least cloud cover.
Any rain showers this afternoon will be light, and likely will
remain confined to areas north of Highway 92. The probability
for even 0.05" of rain is only 10-15% in these areas.
Winds gradually diminish this evening into tonight. Clearing
skies should allow temperatures to fall into the 40s in most
areas...and possibly into the upper 30s in northern and western
parts of the forecast area (Valley and Dawson counties).
Saturday should be a very pleasant day across the area.
Seasonable temperatures (70s), light winds, and mostly clear
skies are expected. A weak shortwave will to move through the
central Plains. Low chances for rain showers return late
Saturday night, but any severe convection is expected to remain
to our southeast.
On Sunday, an upper trough is expected to deepen over the
Rockies, pushing more warm/moist air into the central Plains.
Exact details remain uncertain, but a surface low is expected to
develop over eastern Colorado, with a warm front lifting
northward across the area and a dryline setting up to our
southwest. Convective parameters are favorable for supercells (40-50kt+
effective shear...MLCAPE 1500-2500J/kg+), but capping/coverage
of storms remains the primary uncertainty. A strengthening LLJ
will then keep some severe threat going well into the overnight
hours. The latest NBM has a 60-90% chance for
rain/thunderstorms across most of the area Sunday night, but
beneficial rain is far from a "guarantee," but the northeastern
half of the area dues show a 60% chance for 0.25" or more per
the 00Z global ensembles.
On Monday, another round of thunderstorms is possible as the
upper trough ejects through the central Plains. Again,
convective details are very uncertain at this range, but
parameters appear favorable for at least some severe
threat...especially eastern-southeastern parts of the area as
indicated by the SPC outlook and AI-NWP convective forecasts.
Some showers could continue into Tuesday, but the severe threat
decreases as we move into a cooler post-frontal airmass. High
temperatures on Tuesday are "only" expected to reach the 60s.
Northern areas could even be stuck in the upper 50s! The
forecast dries out for the middle of next week, but spotty
chances for thunderstorms do return by the end of next week into
the weekend. Temperatures also return to the 70s and 80s by the
end of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1237 PM CDT Fri May 16 2025
For KGRI/KEAR Airports:
Main concern for this TAF period lies in roughly the first 6hrs,
with strong NWrly winds continuing across the entire forecast
area. Not out of the question that gusts near 50 MPH could
occur, mainly during the early-mid afternoon hours. Speeds are
expected to gradually decrease this evening/tonight...looking to
be closer to 15 MPH by around sunrise Sat, lingering through the
end of this period. This afternoon, SCT/BKN lower level CU will
remain in place, but ceilings should remain VFR. Similar to
yesterday, some isolated/scattered showers are not out of the
question through the afternoon hours...with the rest of the
period expected to be dry.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 8 PM CDT this evening for NEZ039>041-
046>049.
KS...None.
&&
DISCUSSION...Mangels
AVIATION...ADPHazardous weather outlook, May 16, 6:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
726 AM CDT Fri May 16 2025
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
726 AM CDT Fri May 16 2025
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Strong north winds are expected today. Gusts up to 60 MPH are
possible near and north of Nebraska Highway 92, and a High Wind
Warning is in effect for this area.
Farther south, gusts between 40 and 55 MPH are expected. These
winds, combined with humidity below 25 percent, will lead to near-
critical fire weather conditions this afternoon, mainly south of
Highway 6.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Severe thunderstorms are possible for most of the area late Sunday
afternoon through the evening, and at least parts of the area
have a chance to see severe storms again on Monday. Details on
exact timing, location, and hazards remain somewhat uncertain.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, May 16, 11:03 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
1203 PM CDT Fri May 16 2025
NEZ039>041-046>049-060>064-072>077-082>087-161900-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach,
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield,
St. Paul, Central City, Stromsburg, Osceola, Shelby, Polk,
Lexington, Cozad, Willow Island, Gothenburg, Kearney,
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege,
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield,
Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
1203 PM CDT Fri May 16 2025
...Gusty Winds And Patchy Blowing Dust This Afternoon...
Strong northwesterly winds with gusts exceeding 40 to 45 MPH are
expected to continue across the area this afternoon, and gusts
closer to 50 MPH not out of the question, especially near and
north of Interstate 80. These gusty winds may result in patchy
blowing dust this afternoon, which could cause some reductions in
visibility. If traveling this afternoon, use caution and be
prepared for spots with reduced visibility.